Alert archive / Louisiana / Special Marine Warnings in 2021
Special Marine Warning 521, NWS New Orleans, LA
NWS New Orleans, LA issued this special marine warning at Sep 14, 2021, 4:44 PM CDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2021, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 14, 2021, 5:13 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
199
WHUS54 KLIX 142144
SMWLIX
GMZ532-142230-
/O.NEW.KLIX.MA.W.0521.210914T2144Z-210914T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New Orleans LA
444 PM CDT Tue Sep 14 2021
The National Weather Service in New Orleans has issued a
* Special Marine Warning for...
Mississippi Sound...
* Until 530 PM CDT.
* At 444 PM CDT, a severe thunderstorm capable of producing
waterspouts was located 8 nm west of Mississippi Sound, moving
northwest at 10 knots.
HAZARD...Waterspouts.
SOURCE...Radar.
IMPACT...Waterspouts can quickly form and capsize boats...damage
vessels and oil rigs...and create suddenly higher waves.
Make sure all on board are in a secure location and
wearing life jackets.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3034 8891 3031 8896 3031 8904 3035 8908
3036 8908 3039 8901 3039 8895
TIME...MOT...LOC 2144Z 151DEG 10KT 3037 8901
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS
$$
KLG1 follow-up statement
967
FZUS74 KLIX 142213
MWSLIX
Marine Weather Statement
National Weather Service New Orleans LA
513 PM CDT Tue Sep 14 2021
GMZ532-142222-
/O.CAN.KLIX.MA.W.0521.000000T0000Z-210914T2230Z/
513 PM CDT Tue Sep 14 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Mississippi Sound...
The shower has weakened and no longer poses a significant threat to
boaters.
LAT...LON 3034 8891 3031 8896 3031 8904 3035 8908
3036 8908 3039 8901 3039 8895
TIME...MOT...LOC 2211Z 151DEG 10KT 3044 8905
$$
KLGWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Sep 14, 4:03 PM CDT, 41 minutes earlier.
Area forecast discussion, Sep 14, 4:03 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 PM CDT Tue Sep 14 2021
.SHORT TERM...Tropical Storm Nicholas is moving painfully slow to
the east and at times east-southeast today. Nicholas is not
anticipated to pick up any speed and this looks like it could lead
to a long night across portions of SELA and coastal MS. Rain has
been falling over the entire area all day but luckily it has been
more moderate rain with no extremely heavy bands yet. That said we
have seen widespread 2-3 inches of rain already with a few bands
of 3-4 isolated 5 inches and that one small area in EBR that is
now over 7 inches.
The forecast focus has not changed and remains on the potential for
flash flooding and possibly life threatening flash flooding. That
could be overnight tonight for a good chunk of SELA and then
possibly late Wednesday afternoon through Wednesday night for
coastal MS. That said confidence is low on any one location but high
that someone will get very heavy rain.
Tonight there is a lot of agreement that the next band of heavy rain
should begin to develop just off to our west and southwest around
22-00z and then slowly move east-northeast through the evening
and overnight hours. HRRR has been highlighting that potential for
a while and honestly it has preformed very well over the last 24
hours and currently is initialized well and already seeing
convection trying to get a little more invigorated from the TX/LA
border and southeast into the Gulf. This still isn't expected to
really develop till closer to 23-00z. Looking at WV one would be
hard pressed to think additional heavy rain will develop and move
into the area, that said there is still abundant moisture to tap
into while lift and forcing are both expected to increase
overnight. As Nicholas continues to slowly slide east along a semi
warm front along the coast a LL jet will try to get going across
the coast and into the Gulf. The nose of it will punch into south-
central and then southeastern LA overnight. The nose of that will
increase the LL convergence which will combine with
WAA/isentropic lift while occurring with ample moisture in place.
PWs will still range from near 2.2 to possibly 2.5". There will
still be divergence aloft and this all suggest efficient rain.
This will still be primarily a warm rain process so don't
anticipate extremely impressive towers or a lot of lightning. If
this band does get going as strong as it may then we will see
hourly rainfall rate of 2-3 inches per hour and possibly higher in
some areas with overnight totals of 5 inches and even greater in
isolated areas.
The heavy rain threat will slide east into coastal MS early tomorrow
with this band expected to continue to move east towards AL.
However, whatever is left of Nicholas will still be back in
southwest or south-central LA and very deep moisture will remain in
place. By tomorrow afternoon a line of additional storms could
develop from southwest to northeast from coastal SELA to coastal MS.
This will bring another round of moderate to heavy rain and after
everything finally starts to wind down some we could see widespread
5-10 inches of rain with locally higher amounts possibly even over
20 inches. 20 inches of rain would be a major problem but as long as
it doesn't fall mostly in one round the flash flooding may not be as
life-threatening. Most of this rain is anticipated to fall along and
south of the 10/12 corridors but if it occurs just north of the
interstates in SELA and across coastal MS river flooding will be a
concern. We still are under a Moderate Risk for excessive rainfall
tonight and through Wednesday night. There is a small chance we
could see a High risk depending on what occurs tonight.
Going into Thursday numerous to widespread showers and embedded
thunderstorms will continue to plague the region. Nicholas should be
dissipated by then but we will still be embedded in very deep
moisture and lower hghts aloft. The one positive is we should not
see any focused bands but heavy rain will still be possible and thus
flash flooding will still be a concern.
Coastal Flood Advisory was expanded to include the rest of the LA
coast outside of the tidal lakes and Hancock and Harrison county.
Still looking for 1-2 feet above astronomical. /CAB/
.LONG TERM...Again no major changes in the extended as the
focus is on the short term. Appending previous long term portion of
the discussion handling the forecast for Friday and into the
following work week. /CAB/
Previous Long Term...Still some uncertainty in the extended portion
of the forecast regarding the eventual disposition of Hurricane
Nicholas. Current NHC forecast (10 PM CDT Monday) has it dissipating
over south-central or southwest Louisiana Thursday. That being said,
at this time, don't see much in the way of drying forecast in the
column as a whole into and through the weekend. Convective
development will likely occur during the more usual diurnally
favored hours (afternoon over land) over the weekend. May see some
decrease in areal coverage by Monday or so.
Don't see much day to day change in temperatures until the expected
decrease in areal coverage around Monday or so, at which time temps
may creep upward a degree or two. /35/
&&
.AVIATION...18Z TAF DISCUSSION...Obviously main issue is rain, low
cigs, reduced vsbys, and even gusty winds. The low cigs will
continue through the night and with rain the vsbys will be reduced.
All terminals will be impacted and likely all will deal with
significant impacts for at least the next 12-18 hours. /CAB/
&&
.MARINE...Hazardous winds and seas will continue over the coastal
waters through tonight. winds of 15-20kts with frequent higher gusts
will continue but the bigger concern could be combined waves and
swells leading to total sea hghts of greater than 7' still.
Obviously higher winds and seas are expected with any thunderstorm
over the coastal waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 79 70 83 / 100 90 60 80
BTR 71 80 70 84 / 100 90 60 80
ASD 73 83 72 87 / 100 90 70 90
MSY 75 86 76 88 / 100 90 70 90
GPT 73 82 74 85 / 100 90 80 90
PQL 71 82 72 85 / 100 100 80 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ034>037-039-
046>050-056>061-063>072-075>078.
Coastal Flood Advisory until 7 AM CDT Thursday for LAZ064-
066>070-076-078.
GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ550-552-555-
557-570-572-575-577.
MS...Flash Flood Watch through Thursday morning for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 AM CDT Thursday for MSZ080-081.
GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ552-555-557-
570-572-575-577.
&&In the hours before
Local storm report, Sep 14, 1:15 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 4 SW EAST NEW ORLEANS 30.02N 89.97W
09/14/2021 ORLEANS LA EMERGENCY MNGR
NOHSEP REPORTED MULTIPLE UNDERPASSES TO BE
IMPASSABLE DUE TO HIGH WATER.
&&
MEFFERThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:08 AM CDT | Coastal Flood Advisory | LIX | Orleans, Saint Bernard, Saint Tammany | 63 hr |
| Sep 14, 5:07 AM CDT | Special Weather Statement | LIX | East Baton Rouge | 53 min |
| Sep 14, 6:52 AM CDT | Special Weather Statement | LIX | East Baton Rouge, Livingston | 38 min |
| Sep 14, 7:48 AM CDT | Areal Flood Advisory | LIX | Saint Tammany, Washington | 3 hr |
| Sep 14, 9:30 AM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 2 more | 2 hr |
| Sep 14, 9:34 AM CDT | River Flood Warning | LIX | Saint Tammany | 54 hr |
| Sep 14, 9:34 AM CDT | River Flood Warning | LIX | Saint Tammany | 72 hr |
| Sep 14, 9:34 AM CDT | River Flood Warning | LIX | Tangipahoa | 7 days |
| Sep 14, 10:41 AM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more | 2 hr |
| Sep 14, 11:41 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Sep 14, 11:45 AM CDT | Special Marine Warning | LIX | 30 min | |
| Sep 14, 12:07 PM CDT | Special Marine Warning | LIX | 53 min | |
| Sep 14, 2:20 PM CDT | Special Marine Warning | LIX | 40 min | |
| Sep 14, 3:25 PM CDT | Special Marine Warning | LIX | 65 min | |
| Sep 14, 3:36 PM CDT | Special Marine Warning | LIX | 54 min | |
| Sep 14, 4:32 PM CDT | Special Marine Warning | LIX | 58 min | |
| Sep 14, 8:40 AM CDT | River Flood Warning | LIX | Pearl River | 3 days |
| Sep 14, 8:40 AM CDT | River Flood Warning | LIX | Pearl River | 3 days |
| Sep 14, 9:08 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
| Sep 14, 9:08 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
| Sep 14, 4:51 PM CDT | Special Weather Statement | LIX | Harrison | 39 min |
Nearby
Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.